Iowa, 2026

Blizzard and High Wind in Iowa, January 21, 2026

January 21, 2026 · NWS FSD · 9 events in 8 counties and zones

Winds behind yet another arctic front reached speeds from 40 to 50 mph with gusts as high as 60 to 70 mph across northwest Iowa. When periods of light snowfall occurred that would total around one inch or less, gusty winds produced considerable near blizzard to blizzard conditions.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Winds behind yet another arctic front reached speeds from 40 to 50 mph with gusts as high as 60 to 70 mph across northwest Iowa. When periods of light snowfall occurred that would total around one inch or less, gusty winds produced considerable near blizzard to blizzard conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 21, 10:50 AM CST, 10 minutes earlier. Its key messages:

  • Another shot of snow will move through the area today, with the better chances near and north of I-90. Winds will gust to 40 to 65 mph through the afternoon. A High Wind Warning has been issued near and along the Missouri River Valley where winds will be strongest.
  • Blowing snow will likely cause hazardous travel with whiteout conditions at times throughout the day, especially near and north of I-90 and into parts of northwest IA where Blizzard Warnings are in effect.
  • Life-threatening cold temperatures move in for the end of the week and start of the weekend. Wind chills as low as -30 to -45 are possible Friday morning. An extreme cold watch is in effect for Friday morning.
Area forecast discussion, Jan 21, 10:50 AM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1050 AM CST Wed Jan 21 2026

.KEY MESSAGES...

- Another shot of snow will move through the area today, with
  the better chances near and north of I-90. Winds will gust to
  40 to 65 mph through the afternoon. A High Wind Warning has
  been issued near and along the Missouri River Valley where
  winds will be strongest.

- Blowing snow will likely cause hazardous travel with whiteout
  conditions at times throughout the day, especially near and
  north of I-90 and into parts of northwest IA where Blizzard
  Warnings are in effect.

- Life-threatening cold temperatures move in for the end of the
  week and start of the weekend. Wind chills as low as -30 to
  -45 are possible Friday morning. An extreme cold watch is in
  effect for Friday morning.

&&

.UPDATE...
Issued at 1031 AM CST Wed Jan 21 2026

Upgraded parts of east-central South Dakota, all of southwest
Minnesota, and adjacent areas of northwest Iowa to a Blizzard
Warning. These areas have the greatest snow depth, and based on
downstream observations in snow that's already falling, it appears
increasingly likely that we will see whiteout conditions in the
upgraded areas. Whiteout conditions can be expected not only in
falling snow, but from blowing snow as winds stay strong after snow
ends. Additionally, there will also be scattered snow showers that
will develop this afternoon as shallow instability develops, which
will also cause sharp reductions in visibility. Conditions should
improve through the evening as winds slowly diminish, so the 6 pm
end time still looks good, though we will watch trends closely
throughout the rest of today.

The Wind Advisory near and along the Missouri River Valley has
been upgraded to a High Wind Warning due to current observations
showing gusts over 60 mph in central South Dakota. These
stronger winds are expected to spread southeastward into
northwest Iowa through the day today.

&&

.DISCUSSION...
Issued at 300 AM CST Wed Jan 21 2026

A fast moving wave will dive southeast this morning. Initially this
will bring a shot of snow to the area with the better forcing near
and north of I-90. This fairly compact wave does show some hints of
weak instability so as the snow moves through this morning into the
early afternoon from west to east, some snowfall rates could be half
an inch to an inch per hour, albeit any one locations is not likely
to see much more than 3 or so hours of snow with this initial push.
The better chances for an inch or so of accumulation will be north
of I-90 and east of the James River. Now, as this lift shifts east
very strong northwest winds gusting to 40 to 60 mph will fill in.
This should produce quite a bit of blowing snow, along with some
indications of shallow instability in the mixed layer which lies
within the dgz, so some additional snow showers will be likely. Will
maintain the winter weather advisory with brief whiteout conditions
likely, especially with the initial burst of snow mid to late
morning, and again with the very strong winds late morning into the
early evening.

Winds will diminish this evening, but remain breezy into Thursday
night. Thursday into Thursday night will see some wind gusts of 25
to 35 mph as very cold air settles south. This is in response to a
large area of low pressure in central Canada, which will allow cold
northerly flow to remain in place into early parts of the weekend.
Wind chill values will average -25 to -40 Thursday night into Friday
night. Models are hinting at a wave diving south into the area
Saturday night into Sunday, but thermally we are so cold that
quality snow may be difficult to come by. One thing to watch out for
on Thursday will be the potential for more shallow instability snow
showers which could bring spotty reductions in visibility during the
morning into mid afternoon.

Flow aloft turns a bit more westerly early next week which should
allow temperatures to climb back to around normal. Models hinting at
a few weak waves in the flow during this time as well, so maybe some
spotty chances for snow early next week as well.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 519 AM CST Wed Jan 21 2026

Scattered MVFR ceilings are expected this morning with the
better chances east of I-29. Snow will move through the area
this morning into the early afternoon, bringing occasional MVFR
and IFR visibilities. Late morning through the afternoon
northwest winds will gust to 40 to 60 mph which will likely
produce brief periods of near whiteout conditions in patchy
light snow and blowing snow. By evening winds will diminish
enough that most of the blowing snow will come to an end and
mainly VFR conditions are expected after about 2-3z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 6 PM CST this evening for
     SDZ052>054-059>062-067.
     Extreme Cold Watch from Thursday evening through Friday
     afternoon for SDZ038>040-052>056-058>062-065>067-069>071.
     Wind Advisory until 6 PM CST this evening for SDZ050-057-058-
     063>066-068>071.
     Blizzard Warning until 6 PM CST this evening for SDZ038>040-
     055-056.
     Extreme Cold Watch from Thursday evening through Friday
     afternoon for SDZ050-057-063-064-068.
MN...Extreme Cold Watch from Thursday evening through Friday
     afternoon for MNZ071-072-080-081-089-090-097-098.
     Blizzard Warning until 6 PM CST this evening for MNZ071-072-
     080-081-089-090-097-098.
IA...Winter Weather Advisory until 6 PM CST this evening for IAZ001-
     012-013-022.
     Extreme Cold Watch from Thursday evening through Friday
     afternoon for IAZ001>003-012>014-020>022-031-032.
     Blizzard Warning until 6 PM CST this evening for IAZ002-003-
     014.
     Wind Advisory until 6 PM CST this evening for IAZ020-021-031-
     032.
NE...Extreme Cold Watch from Thursday evening through Friday
     afternoon for NEZ013-014.
     Wind Advisory until 6 PM CST this evening for NEZ013-014.

&&

UPDATE...Samet
DISCUSSION...08
AVIATION...08
Hazardous weather outlook, Jan 21, 10:28 AM CST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1028 AM CST Wed Jan 21 2026

IAZ003-014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-055-056-
221630-
Dickinson-Clay-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Lake-Moody-
1028 AM CST Wed Jan 21 2026

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota and east central South Dakota.

.DAY ONE...Today and tonight.

The combination of falling/drifting snow and strong winds between
40-50 mph will result in near-white out to white out conditions
through the early evening. While snowfall accumulations will be at an
inch or less especially across southwestern MN, decreasing
visibilities will likely cause travel impacts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An arctic blast dives south Thursday, increasing the risk for
blowing snow. Wind chills are expected drop to 25 below to 45
below zero Thursday night into Saturday. The coldest wind chills
will be Thursday night into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-002-012-013-022-SDZ052>054-059>062-067-221630-
Lyon-Osceola-Sioux-O'Brien-Buena Vista-Jerauld-Sanborn-Miner-Davison-
Hanson-McCook-Minnehaha-Lincoln-
1028 AM CST Wed Jan 21 2026

This Hazardous Weather Outlook is for northwest Iowa, central South
Dakota, east central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

The combination of falling/drifting snow and strong winds between
45-55 mph will result in near-white out conditions through the early
evening. While snowfall accumulations will be at an inch or less
especially across southwestern MN, decreasing visibilities will
likely cause travel impacts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An arctic blast dives south Thursday, increasing the risk for
blowing snow. Wind chills are expected drop to 25 below to 45
below zero Thursday night into Saturday. The coldest wind chills
will be Thursday night into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ020-021-031-032-NEZ013-014-SDZ050-057-058-063>066-068>071-221630-
Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-Gregory-Brule-Aurora-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-Union-
1028 AM CST Wed Jan 21 2026

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Periods of falling snow and stronger winds in the 50-65 mph will
lead to temporary reductions in visibility. Any accumulations would
be less than a half inch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An arctic blast dives south Thursday, increasing the risk for
blowing snow. Wind chills are expected drop to 25 below to 45
below zero Thursday night into Saturday. The coldest wind chills
will be Thursday night into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 4 high wind, 1 blizzard. Local standard time, as filed.

Winter Weather, Osceola

When
January 21, 11:00 AM CST to 4:00 PM CST
Where
Osceola forecast zone
Reported by
Department of Highways
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Northwest winds were sustained from 30 to 35 mph and gusted to 45 mph near Sibley. These winds combined with periods of light snowfall which totaled 1 to 2 inches to produce visibility briefly as low as one-half mile.

High Wind, Woodbury

When
January 21, 12:00 PM CST to 3:00 PM CST
Where
Woodbury forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 48 mph with gusts as high as 68 mph at Sergeant Bluff and 60 mph at Moville.

Winter Weather, Clay

When
January 21, 12:00 PM CST to 3:30 PM CST
Where
Clay forecast zone
Reported by
ASOS
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Northwest winds gusted to 49 mph at Spencer. These winds combined with periods of light snowfall which totaled around 1 inch to produce visibility briefly as low as one-half to one mile.

Winter Weather, O'Brien

When
January 21, 12:00 PM CST to 3:30 PM CST
Where
O'Brien forecast zone
Reported by
AWOS
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Northwest winds were sustained from 30 to 38 mph and gusted to 51 mph at Sheldon. These winds combined with periods of light snowfall which totaled around 1 inch to produce visibility briefly as low as one-quarter to one-half mile.

Winter Weather, Lyon

When
January 21, 12:00 PM CST to 3:30 PM CST
Where
Lyon forecast zone
Reported by
Mesonet
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Northwest winds were sustained from 35 to 43 mph near Larchwood. These winds combined with periods of light snowfall which totaled around 1 inch to produce visibility briefly as low as one-quarter to one-half mile.

High Wind, Sioux

When
January 21, 12:30 PM CST to 3:00 PM CST
Where
Sioux forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 49 mph with gusts as high as 61 mph near Maurice.

High Wind, Lyon

When
January 21, 12:30 PM CST to 2:00 PM CST
Where
Lyon forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 43 mph near Larchwood.

High Wind, Buena Vista

When
January 21, 1:30 PM CST to 4:00 PM CST
Where
Buena Vista forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 48 mph with gusts as high as 63 mph 2 miles south of Storm Lake.

Blizzard, Dickinson

When
January 21, 2:00 PM CST to 5:00 PM CST
Where
Dickinson forecast zone
Reported by
County Official
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Northwest winds gusted to as high as 49 mph near Terril. These winds combined with periods of snow totaling 1 to 2 inches to produce periods with visibility of one-quarter mile or less.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2026Every state in 2026This day in weather historyWarnings in Iowa, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1315462, 1315459, 1315461, 1315463, 1315464, 1315458, 1315465, 1315457, 1315454.